Tequin

Tequin (gatifloxacin) is a quinolone antibiotic drug manufactured by Bristol-Myers Squibb.

Tequin is used to treat patients with bronchitis, pneumonia, sinus, respiratory tract, urinary tract infections, skin infections, kidney infections and sexually transmitted diseases

The use of Tequin has been associated in the risk of blood sugar abnormalities (Dysglycemia). These abnormalities are not restricted to patients with diabetes. Studies indicated a 4 times increased risk of Hypoglycemia (low blood sugar levels) and a 17 times greater risk of developing Hyperglycemia (high blood sugar). These abnormalities are brought about by the drug interfering with the regulation of insulin secretion from the pancreas. Other side effects include kidney failure, heart attack, stroke and seizure.

In lawsuits against Bristol-Myers Squibb it has been alleged that they failed to warn physicians and patients of risks associated with using the antibiotic. Risks associated with Tequin first came to public prominence in 2003 which resulted in some hospitals pulling the drug. In February 16, 2006 Bristol-Myers Squibb notified the FDA of proposed changes to prescribing information and a letter to doctors helping to identify blood sugar risk. On April 27, 2006 Tequin was withdrawn from the market.

Article

On March 1, 2006 The New England Journal of Medicine (NEJM) posted on its web site an editorial about Tequin which called for, at least, the addition of a black box warning on the Tequin label, or package insert, and suggested further that an FDA recall of Tequin is warranted.

This March 2006 NEJM editorial, written by Dr. Jerry Gurwitz, of the Meyers Primary Care Institute in Worcester, Massachusetts, was prompted by two recent Canadian studies concerning the antibiotic Tequin (gatifloxacin) which indicate that this antibiotic can have life threatening side effects including hypoglycemia (low blood sugar) and hyperglycemia (high blood sugar). The results of those Canadian studies were so alarming that the lead researcher is now urging doctors to stop prescribing Tequin, which is made by Bristol-Myers Squibb Co.

Regarding the issue of whether or not Tequin should be recalled, Dr. Gurwitz said that when the increased risk of adverse side effects from Tequin is compared to those of other drugs that have been pulled from the U.S. market in recent years, it seems that “this choice should not be a difficult one for physicians, patients, regulators and manufacturers.” In support of the idea that Tequin be pulled from the market, Dr. Gurwitz said, “For every approved indication for [Tequin], there are safer, equally effective and less costly alternatives.”

The cause for alarm about Tequin is the March 2006 NEJM article about two Canadian studies involving Tequin where researchers looked at health records for 1.4 million Ontario residents over age 65. Among that group were 17,000 patients who used Tequin. The researchers found that elderly patients who took Tequin were almost 17 times more likely to develop hyperglycemia (high blood sugar) than if they took another antibiotic. The researchers also reported that older patients were four times more likely to be hospitalized for hypoglycemia (low blood sugar). Both of these abnormal blood sugar, or glucose, conditions can be fatal if not treated promptly.

The extent and severity of these Tequin side effects prompted The New England Journal of Medicine to make the Tequin article — as well as the related editorial by Dr. Gurwitz — available online a month in advance of its scheduled March 30, 2006 publication date.

In mid-February 2006, the FDA and Health Canada issued warnings regarding Tequin. Each emphasized that Bristol-Myers Squibb was now telling doctors not to prescribe Tequin for patients with diabetics, and that the elderly and those patients with kidney problems are especially susceptible to serious side effects from Tequin use. The drug company said, also, that a labeling change for Tequin would include stronger warnings about the blood-sugar problems linked to Tequin.

Dr. David Juurlink, the lead researcher in the two Canadian studies and a physician at Sunnybrook and Women’s College Health Sciences Center in Toronto, clearly did not think stronger warnings on the Tequin label, or package insert, was enough. Rather, given the alarming results of his studies, Dr. Juurlink is urging doctors to no longer prescribe Tequin. Dr. Juurlink points out, “There are multiple alternatives that are just as good and do not have this set of side effects that is unpredictable and potentially life threatening.”

In interviews concerning the NEJM article about the Canadian studies invloving Tequin, Dr. Juurlink has warned that the blood-sugar problem “can happen to anybody” whether they have diabetes or not, and it “typically appears within a day or two of taking the drug.” Furthermore, Dr. Juurlink has commmented that the actual risk posed by Tequin is probably greater than his studies revealed, for this simple reason: “We can’t identify everybody, only those who survived [a seizure from low blood sugar and made it] to the hospital or those sick enough to go to the hospital.”

Following the early release of the NEJM article and editorial about Tequin, Bristol-Myers Squibb spokesman Eric Miller told reporters that the drug company has decided to stop actively marketing Tequin in the U.S.

 

Bad Behavior has blocked 443 access attempts in the last 7 days.